×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Para-Aminobenzoic Acid Overdose

Last updated March 3, 2018

Para-Aminobenzoic Acid Overdose is the accidental or intentional intake of the compound in dosage higher than the prescribed value.


What is Para-Aminobenzoic Acid Overdose?

  • Para-aminobenzoic acid (PABA or 4-aminobenzoic acid) is a grey-white organic compound that can be derived from natural sources or produced synthetically
  • PABA is described as a B-complex vitamin (called vitamin Bx), but is not believed to be essential for the body. It occurs naturally in liver and kidney and is also found in mushrooms, whole grains, spinach, and molasses
  • Para-Aminobenzoic Acid Overdose is the accidental or intentional intake of the compound in dosage higher than the prescribed value
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Para-Aminobenzoic Acid Overdose may be also referred to as the following:

  • 4-Aminobenzoic Acid Overdose
  • p-Aminobenzoic Acid Overdose
  • PABA Overdose
  • Para-Aminobenzoic Acid Toxicity
  • Vitamin B10 Overdose
  • Vitamin Bx Overdose

What are the Causes of Para-Aminobenzoic Acid Overdose?

  • Para-Aminobenzoic Acid Overdose caused by the intake of PABA in an amount that is higher than the prescribed dosage
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • Para-aminobenzoic acid is found in certain medications, nutritional supplements, and in some sunscreen and cosmetic products
  • Generally, PABA is considered a non-toxic substance that does not cause any significant symptoms following an overdose; but, it may cause an allergic reaction in some individuals

Note: The compound can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of other medications being taken, resulting in undesired side effects.

What are the Signs and Symptoms of Para-Aminobenzoic Acid Overdose?

The signs and symptoms of Para-Aminobenzoic Acid Overdose can vary from one individual to another. It may be mild in some and severe in others. The signs and symptoms may include:

  • Fever
  • Nausea and vomiting
  • Diarrhea
  • Breathing difficulties
  • Skin rashes, due to an allergic response of the body
  • Low response level
  • Eye irritation and redness, if the substance gets into the eyes
  • Low blood sugar levels
  • Liver damage and liver failure
  • Coma

How is First Aid administered for Para-Aminobenzoic Acid Overdose?

First Aid tips for Para-Aminobenzoic Acid Overdose:

  • Call 911 or your local emergency help number, for emergency assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as the compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Clean the mouth to remove any remaining compound; wipe mouth with a wet cloth
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Otherwise, following an ingestion of the substance, immediately give milk or water to drink
  • In case of symptoms that indicate difficulty in swallowing including vomiting or decreased alertness, do not give anything by way of mouth
  • If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the compound bottle/container to the ER

In case of severe symptoms, emergency health care may be required. The emergency medical professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Gastric lavage for elimination of the substance from the stomach (irrigation using special solutions)
  • Administer activated charcoal to avoid absorbance of the substance in the body
  • Wash eyes repeatedly and thoroughly (irrigation), to eliminate any remaining compound
  • Administer fluids by an intravenous drip line, if necessary

Who should administer First Aid for Para-Aminobenzoic Acid Overdose?

First aid for Para-Aminobenzoic Acid Overdose is administered by healthcare professionals.

  • The individual who is affected, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Para-Aminobenzoic Acid Overdose?

  • The prognosis of Para-Aminobenzoic Acid Overdose is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good
  • Para-aminobenzoic acid products and cosmetic creams are typically non-poisonous; hence, the condition is not very dangerous, unless a severe allergic reaction develops

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Para-Aminobenzoic Acid Overdose be Prevented?

Para-Aminobenzoic Acid Overdose can be prevented by:

  • Always following instructions for usage of any health or cosmetic products
  • Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
  • Always taking the right dose of medication at recommended times
  • Refrain from self-medication
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if necessary
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, amount and time of consumption of the substance
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: Aug. 27, 2017
Last updated: March 3, 2018